Kentucky, 2017

Damaging Wind in Kentucky, June 13, 2017

June 13, 2017 · NWS ILN · 1 event in 1 county or zone

Strong thunderstorms developed in a hot and humid airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Strong thunderstorms developed in a hot and humid airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 13, 8:19 AM EST, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 13, 8:19 AM EST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
919 AM EDT Tue Jun 13 2017

.SYNOPSIS...
A warm and moist air mass will remain in place across the region
through Thursday. This will lead to periods of thunderstorms
through mid week along with the possibility for locally heavy
rainfall.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Increased precipitation chances and QPF this morning. A warm
and humid airmass is in place and moisture transport vectors
support slow moving storms especially across southeastern
portions of the forecast area. Due to this added heavy rain
mention to the forecast as well.

Made only minor adjustments to temperatures today. High
temperatures will generally be in the upper 80s to low 90s
across the region. The lower temperatures will be across
southern portions of the region where more cloud cover and
thunderstorm activity will be located. With precipitation,
temperatures could be quite variable.

Given CAPE values, cannot rule out some isolated damaging winds
or large hail, however expect the main threat today to be flash
flooding.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
The higher res convective allowing models are fairly consistent
we should see a decreasing trend in the pcpn coverage by this
evening. However, with some lingering instabilities, will hang
on to a slight chance of pops through the overnight hours. Some
of the models are suggesting some developing showers and
thunderstorms late tonight into Wednesday morning along a low
level convergent boundary across western portions of our fa.
Will therefore allow for increasing chance pops across our west
through the morning hours and then have chance pops across the
entire fa through the afternoon as we further destabilize
through the day and a weakening boundary sags down across the
region. We will again be in a light flow regime so expect
locally heavy rainfall on Wednesday. Given the good instability,
we will also have the the possibility for isolated severe wind
gusts once again. Highs on Wednesday will be in the mid to upper
80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
An active pattern through most of the long term will take hold as
multiple upper level disturbances move across the area with a cold
front pushing through late Sunday. Most of the long term will also
be characterized by warm/ above normal temperatures with
temperatures falling slightly below normal starting at the end of
the long term. This pattern of warm above normal temperatures this
week followed by a cooling trend starting next week has been
consistent with both the GEFS and GEPS showing falling height
anomalies by the beginning of next week.

Looking at the details, shows that an upper level low will open up
the long term near Manitoba and will be slowly pushing east with
upper level ridging beginning to take hold over northern Mexico. A
cold front will also be stalled across northeastern Ohio at this
time before starting to wash out. Wednesday night the chance of
showers and thunderstorms will remain, but coverage will likely
decrease in the evening as daytime heating is lost. Even overnight
though GFS forecast soundings do show some instability which will
allow the chance of precipitation to continue (along with PWATs
around 1.60"). Early Thursday morning, the upper level low over
Manitoba will allow pockets of PV to wash over the area. By Thursday
afternoon forecast soundings again destabilize with ML CAPE values
on the GFS between 1000 J/kg and 1800 J/kg. Mean SFC-6 km flow
remains very weak at about 15kts and with PWATs approaching 1.70"
(above the 90th percentile for this time of year) heavy rain appears
to be the primary threat. Omega values also light up Thursday with
the passage of the PV. Given the upper level lift, high PWAT values,
and instability have nudged PoPs up for Thursday.

Thursday night into Friday there will likely be a break in the
precipitation at some time due to weak subsidence on the back side
of the departing shortwave. Drier air also temporarily filters in
Friday morning with PWATs falling to around 1.10". PWATs will begin
to tick upwards Friday afternoon with forecast soundings again
starting to destabilize. Overall am thinking spotty coverage Friday
afternoon with dry air remaining in forecast soundings, but given
the destabilization in the forecast soundings have kept low end PoP
chances in the forecast.

Saturday into Sunday the upper level low that was over Manitoba will
have pushed east into Ontario with a cold front extending southwest.
Forecast soundings continue to advertise the chance of rain Saturday
due to sufficient instability and moisture present. It should be
noted that models have struggled with exactly how to handle this
low, but the overall answer of a wet weekend appears to be becoming
clearer. The ECMWF actually brings a weak prefrontal system through
Saturday afternoon with the main cold front sweeping through late
Sunday/ early Monday. The GFS doesn't really have this second piece
of energy, but still pushes the cold front through around the same
time as the ECMWF and CMC. Monday, surface high pressure will build
in from the north with drying conditions.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
We are still seeing some spotty thunderstorms persisting this
morning so will just start with a VCTS at the northern TAF
sites. As we destabilize through late morning and into early
morning, expect thunderstorm activity to become more widespread
and will cover the most favorable time through early to mid
afternoon with a tempo group for thunder. Most of this activity
looks to be diurnally driven so will allow for pcpn to taper off
late this afternoon into early evening. A weak front will drop
down from the north later tonight and this could lead to a
chance of thunder toward the end of the TAF period for the
northern TAF sites but chance appears low enough at this point
to keep the mention out of the TAFs.

OUTLOOK...Thunderstorms possible Tuesday night through Thursday
and then again on Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...Novak
SHORT TERM...JGL
LONG TERM...Haines
AVIATION...JGL
Hazardous weather outlook, Jun 13, 9:21 AM EST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1021 AM EDT Tue Jun 13 2017

INZ050-058-059-066-073>075-080-KYZ089>098-OHZ026-034-035-042>046-
051>053-060>062-070-071-077-078-141430-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Union OH-Delaware-Miami-Champaign-Clark-Preble-Montgomery-
Greene-Butler-Warren-Hamilton-Clermont-
1021 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and Tonight.

Scattered thunderstorms today will be capable of producing locally
heavy rainfall, isolated large hail, and isolated damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Occasional thunderstorms are expected Wednesday into Thursday. Some
of these storms will be capable of producing locally heavy rainfall
and isolated damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotters should report significant weather conditions.

KYZ099-100-OHZ054>056-063>065-072>074-079>082-088-141430-
Mason-Lewis-Madison-Franklin OH-Licking-Fayette OH-Pickaway-
Fairfield-Clinton-Ross-Hocking-Brown-Highland-Adams-Pike-Scioto-
1021 AM EDT Tue Jun 13 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio and Southwest Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Scattered thunderstorms today will be capable of producing locally
heavy rainfall, isolated large hail, and isolated damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Occasional thunderstorms are expected Wednesday into Thursday. Some
of these storms will be capable of producing locally heavy rainfall
and isolated damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotters should report significant weather conditions.

In the hours before

Special weather statement, Jun 13, 12:09 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
109 PM EDT TUE JUN 13 2017

OHZ071-131730-
Warren OH-
109 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WARREN COUNTY UNTIL
130 PM EDT...

At 109 PM EDT, radar indicated a strong thunderstorm over Lebanon,
moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...

Locations impacted include...
Lebanon, Harveysburg, Oregonia, Genntown, Fort Ancient and Pekin.

This includes I-71 in Ohio between mile markers 31 and 42.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3951 8420 3950 8398 3937 8400 3940 8422
TIME...MOT...LOC 1709Z 279DEG 11KT 3943 8417

JDR
Special weather statement, Jun 13, 12:12 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Wilmington OH
112 PM EDT TUE JUN 13 2017

KYZ097-OHZ079-131745-
Bracken KY-Brown OH-
112 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BRACKEN AND
SOUTHERN BROWN COUNTIES UNTIL 145 PM EDT...

At 112 PM EDT, radar indicated a strong thunderstorm over
Higginsport, moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...

Locations impacted include...
Georgetown, Augusta, Russellville, Hamersville, Higginsport, Redoak,
Feesburg, Stoney Point and Lake Waynoka.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3877 8405 3891 8404 3893 8371 3876 8372
TIME...MOT...LOC 1712Z 273DEG 19KT 3882 8398

Hickman
Local storm report, Jun 13, 12:28 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
128 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     3 ESE ENGLEWOOD         39.85N 84.25W
06/13/2017                   MONTGOMERY         OH   TRAINED SPOTTER

            SEVERAL LARGE BRANCHES DOWN. VIDEO POSTED ON SOCIAL
            MEDIA.

&&

JGIBSON
Special weather statement, Jun 13, 12:31 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
131 PM EDT TUE JUN 13 2017

KYZ095>097-131800-
Pendleton KY-Bracken KY-Grant KY-
131 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BRACKEN...GRANT AND
PENDLETON COUNTIES UNTIL 200 PM EDT...

At 130 PM EDT, radar indicated a strong thunderstorm near Falmouth,
moving southeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Williamstown, Falmouth, Crittenden, Dry Ridge, Butler, Morgan,
Corinth, Mount Auburn, Gardnersville, Sherman, Goforth, Greenwood,
Cherry Grove, Lenoxburg and Kincaid Lake State Park.

This includes I-75 in Kentucky between mile markers 143 and 166.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3848 8462 3852 8465 3852 8464 3855 8468
      3856 8467 3859 8472 3876 8475 3878 8466
      3879 8465 3879 8454 3882 8423 3859 8420
      3858 8422 3856 8441 3853 8444 3853 8446
      3854 8447 3851 8449 3851 8452 3847 8458
TIME...MOT...LOC 1730Z 278DEG 20KT 3870 8444

JDR
Local storm report, Jun 13, 12:37 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
137 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     TSTM WND GST     KDAY DAYTON COX APT     39.90N 84.22W
06/13/2017  M46 MPH          MONTGOMERY         OH   ASOS

&&

HICKMAN
Local storm report, Jun 13, 12:39 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
139 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     TSTM WND DMG     1 N MOWRYSTOWN          39.05N 83.75W
06/13/2017                   HIGHLAND           OH   PUBLIC

            SMALL TREES SNAPPED OFF ABOUT 3 FEET FROM THE GROUND AND
            LARGE BRANCHES SNAPPED OFF OF OAK TREES. TIME ESTIMATED
            BY RADAR.

&&

JGIBSON

The radar

The Cincinnati radar (KILN), 105 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
June 13, 12:42 PM EST to 12:52 PM EST
Where
Grant County, 1.76 mi WSW of Doughton
Measured
35 kt (40 mph) estimated gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
38.640, -84.510

One large tree limb was knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693474.